Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2023, 6:35 PM MDT for Carbon County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2023, 6:35 PM MDT (00:35 UTC)
- Expired
- Aug 22, 2023, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Carbon County, UT
The radar
The Salt Lake City radar (KMTX), 211 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
398
WGUS55 KSLC 230035
FFWSLC
UTC007-230330-
/O.NEW.KSLC.FF.W.0050.230823T0035Z-230823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
635 PM MDT Tue Aug 22 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Bear Burn Scar in...
Northwestern Carbon County in central Utah...
* Until 930 PM MDT.
* At 635 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Bear Burn Scar. Between 0.5 and 0.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Crandall and Bear Canyons which will impact US 6
between mileposts 226-230 near Castle Gate. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bear Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Burn Scar.
* Some locations that will experience flash flooding include...
Castle Gate, US 6 between mileposts 226-230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Bear Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3980 11094 3977 11099 3968 11094 3969 11085
3979 11088
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
610
WGUS75 KSLC 230210
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
810 PM MDT Tue Aug 22 2023
UTC007-230330-
/O.CON.KSLC.FF.W.0050.000000T0000Z-230823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
810 PM MDT Tue Aug 22 2023
...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR REMAINS IN EFFECT
UNTIL 930 PM MDT THIS EVENING FOR NORTHWESTERN CARBON COUNTY...
At 810 PM MDT, UDOT reported that a debris flow was triggered within
the Bear burn scar area, and encroached upon US 6 near the Castle
Gate area, but did not cross the highway. Several softball sized
rocks did have to be removed from the highway however. Between 0.5
and 0.75 inches of rain fell from the thunderstorms that produced
this flow. Flash flooding is occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bear Burn Scar.
SOURCE...State DOT (UDOT) reported.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Burn Scar.
Some locations that will experience flash flooding include...
Castle Gate, US 6 between mileposts 226-230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3980 11094 3977 11099 3968 11094 3969 11085
3979 11088
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM649
WGUS75 KSLC 230334
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
934 PM MDT Tue Aug 22 2023
UTC007-230344-
/O.EXP.KSLC.FF.W.0050.000000T0000Z-230823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
934 PM MDT Tue Aug 22 2023
...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR HAS EXPIRED FOR
NORTHWESTERN CARBON COUNTY...
The heavy rain from earlier which triggered a debris flow has ended.
Although light to moderate rain will continue through 10pm, flooding
is no longer expected to pose a significant threat. Please continue
to heed remaining closures.
LAT...LON 3980 11094 3977 11099 3968 11094 3969 11085
3979 11088
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:38 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 22, 3:38 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 338 PM MDT Tue Aug 22 2023 .SYNOPSIS...Deep moisture and heightened instability will bring a threat of showers and thunderstorms, some severe, capable of producing flash flooding through this evening. Northern Utah will see slight drying Wednesday, with monsoonal moisture potentially combining with the remnants of Tropical Storm Harold to increase the flash flood threat Thursday into Friday. Drier air is expected to move in this weekend. && .DISCUSSION...Southerly flow persists over Utah and southwest Wyoming this afternoon in between high pressure over the central United States and a California trough moving into the Great Basin. Moisture, as has been the case for the past several days, remains quite elevated with widespread satellite derived PW values in excess of 1.0 inch over central and southern Utah with values closer to 0.8 inch over northern Utah and southwest Wyoming. The trough to the west is accompanied by a strong jet, increasing instability over the area, especially western Utah. Showers have stretched from northwest Utah all the way down through western Arizona into Mexico, and this has kept cloud cover in place. However, satellite imagery indicates this cloud cover is eroding, and areas on the east end of this persistent cloud cover have seen strong to severe convection. CAMs continue to indicate the development of supercells in this area, and though they have been showing a tendency to overdo the convection lately, think the potential for severe winds from storms exists through the early evening. Seeing the erosion of cloud cover further south which should allow for additional convective development down there, which will increase the threat of flash flooding through the early evening. Going Flood Watch for southern Utah covers this threat well. The California trough will continue to weaken and lift northward over the ridge tonight, decreasing instability over the area for Wednesday. Also, with the flow becoming more southwesterly over northern Utah, some drying is anticipated. Guidance indicates PWs in that area dropping to as low as 0.6 inch during the day Wednesday, which would help to suppress the convective threat a bit. Meanwhile, southern Utah will hold onto PWs around 1.0 inch, so should continue to see good coverage of storms accompanied by heavy rainfall. The drying trend over northern Utah will be short lived, however. A Pacific Northwest trough is expected to slide across Washington and northern Idaho late Wednesday before entering Canada Wednesday night, shifting the flow to a more straight southerly direction. As this happens, the remnants of Tropical Storm Harold (which just made landfall in Texas) will get entangled in our southerly flow and lift northward. Still seeing a bit of spread as to where these remnants go, but eastern Utah or western Colorado are looking increasingly likely as landing spots, with Thursday evening into Friday looking like the most likely time for passage. Given just how much available moisture we have had over the past couple of weeks, the flooding threat will not change much, but given the potential of evening/overnight timing, this will bring the potential for more organized precip into the overnight hours as well. For those sick of all the moisture, we're seeing hope for drier conditions over the weekend. As what's left of Harold passes to the north of the area by late Friday, high pressure is expected to rebuild back west, potentially putting Utah and southwest Wyoming under a more westerly flow aloft, with confidence increasing that this will draw some drier air back in from the west over the weekend. While the deeper moisture may not entirely go away, particularly near the Utah/Arizona border, it should decrease some, thus decreasing coverage of showers and thunderstorms. Uncertainty increases as we move into next week, with some guidance moving high pressure overhead and some allowing it to shift a bit east, allowing some moisture to move back in. && .AVIATION...KSLC...There's a small (20%) chance for a thunderstorm in the vicinity of KSLC before 00z. Otherwise, nearby scattered showers will continue through roughly 04-05z. Brief periods of MVFR VIS/CIGs are possible, along with the occasional gust near 20kts. Expect light, southeasterly flow overnight. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers will continue across much of the area until roughly 08-09z, with isolated thunderstorms possible mainly east of I-15. These thunderstorms will be capable of producing gusty and erratic outflow winds. A few rain showers may develop around 12z across south-central Utah, including KBCE. With clearing skies near KENV overnight, there's a small (20%) chance of low clouds developing around 1000ft between 10-14z, but this is unlikely to be impactful. Otherwise, expect largely light, diurnally-driven winds and VFR conditions. && .FIRE WEATHER...Deep subtropical moisture remains in place over Utah this afternoon. Some modest drying is expected Wednesday, primarily for northern Utah, but the drying will be short lived. For Thursday into Friday, monsoonal moisture will return northward, perhaps accompanied by the remnants of Tropical Storm Harold, allowing coverage of showers and thunderstorms, and thus the threat of heavy rain capable of producing flash flooding, to increase. Behind the wave, building high pressure will bring a more westerly direction to the flow aloft, allowing for a drying trend over the weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch until midnight MDT tonight for UTZ122>129-131. WY...None. && Traphagan/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 22, 3:13 PM MDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
313 PM MDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Gst 11 N Trial Lk 40.84N 111.02W
08/22/2023 M86 MPH Summit UT Mesonet
Mesonet station WDYPK Windy Peak. Elevation
10662 feet.
&&
DECSpecial weather statement, Aug 22, 4:27 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Tue Aug 22 2023
UTZ128-131-222300-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
427 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of south central San
Juan and east central Kane Counties through 500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rainbow Bridge South Trailhead, or 34 miles northeast
of Page, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 11075 3707 11089 3716 11118 3736 11092
TIME...MOT...LOC 2227Z 138DEG 16KT 3713 11089
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 22, 5:06 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
506 PM MDT Tue Aug 22 2023
UTZ128>131-222330-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Glen Canyon Recreation Area/Lake Powell UT-
506 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of south central
Garfield and northeastern Kane Counties through 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Glen Canyon National Recreation Area, or 40 miles
southeast of Escalante, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glen Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 11088 3729 11106 3754 11129 3767 11109
3769 11090
TIME...MOT...LOC 2306Z 167DEG 23KT 3740 11103
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 22, 5:30 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
530 PM MDT Tue Aug 22 2023
UTZ128>130-230000-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-
530 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of south central
Garfield and northern Kane Counties through 600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Glen Canyon National Recreation Area, or 31 miles east
of Escalante, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glen Canyon National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 11093 3749 11115 3782 11130 3790 11111
3791 11093
TIME...MOT...LOC 2330Z 170DEG 23KT 3760 11106
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 22, 5:43 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
543 PM MDT Tue Aug 22 2023
UTZ123-230015-
Lower Washington County UT-
543 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of south central
Washington County through 615 PM MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of St George, or 20 miles east of Virgin River Gorge,
moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St George, Washington, Hurricane, La Verkin, Sand Hollow State Park,
Quail Creek State Park and Virgin.
This includes Interstate 15 between mile markers 10 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 11356 3720 11353 3721 11351 3720 11324
3700 11339
TIME...MOT...LOC 2343Z 196DEG 13KT 3703 11346
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 22, 6:15 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
615 PM MDT Tue Aug 22 2023
UTZ125-128>130-230045-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
615 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Capitol Reef National Park, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3784 11093 3784 11116 3816 11121 3821 11106
3816 11088
TIME...MOT...LOC 0015Z 179DEG 21KT 3791 11105
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:10 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 35 min |
| Aug 22, 6:15 PM MDT | Special Weather Statement | SLC | Wayne | 30 min |
| Aug 22, 6:43 PM MDT | Special Weather Statement | SLC | Iron | 32 min |
| Aug 22, 6:51 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 22, 7:15 PM MDT | Areal Flood Advisory | SLC | Wayne | 3 hr |
| Aug 22, 11:15 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
| Aug 23, 2:29 PM MDT | Special Weather Statement | SLC | 31 min | |
| Aug 23, 3:17 PM MDT | Special Weather Statement | SLC | Millard | 28 min |
| Aug 23, 3:27 PM MDT | Special Weather Statement | SLC | Millard | 33 min |
| Aug 23, 4:18 PM MDT | Special Weather Statement | SLC | Washington | 42 min |
| Aug 23, 5:18 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Aug 23, 5:18 PM MDT | Special Weather Statement | SLC | Washington | 42 min |
| Aug 23, 5:33 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.